Wisconsin, 2018

Winter Weather in Wisconsin, February 3 to 4, 2018

February 3 to 4, 2018 · NWS MKX · 20 events in 20 counties and zones

A long duration period of relatively mild and moist air moving into the region, followed by a low pressure area and cold front resulted in several inches of snow accumulation. |The long duration snow resulted in 4 to 8 inches of accumulation over much of southern WI.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A long duration period of relatively mild and moist air moving into the region, followed by a low pressure area and cold front resulted in several inches of snow accumulation. |The long duration snow resulted in 4 to 8 inches of accumulation over much of southern WI. Numerous vehicle slide-offs and accidents occurred with five deaths reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 3, 5:16 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 3, 5:16 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
516 AM CST Sat Feb 3 2018

.UPDATE...

The latest HRRR indicates much of the band of returns on radar
will be mainly VIRGA until it reaches the ground north of the
Dells to Port Washington after 9 am. This band lifts north until
precipitation increases north of I-94 early this afternoon.

06Z GFS follows the NAM on increasing snow amounts. However some
of that is convective in nature on the models this afternoon
which is questionable.

&&

.AVIATION(12Z TAFS)...

Some light snow is expected north areas this morning. Ceilings
and vis should remain mainly VFR, south areas with drops to MVFR
possible north areas.

Light snow will is expected to increase this afternoon and
evening, with an uptick in amounts expected this evening, as a
front moves through the area. Light to perhaps moderate snow will
then continue behind the front into Sunday morning. Some lake
enhancement will be possible at Milwaukee and Kenosha during this
time.

Winds will be south to southwest and be become gusty late this
morning with a few gusts to around 25 knots. Winds will then
become northwesterly late tonight, with gusts to near 30 knots as
the front moves through and winds become more north.

&&

.PREV DISCUSSION... (Issued 327 AM CST Sat Feb 3 2018)

SHORT TERM...

Today And Tonight...Forecast Confidence Is Medium.

In the upper levels southern Wisconsin will be in the right
entrance region of a 130 knot upper jet just north of the eastern
Great Lakes. This increases the upper level divergence and 700 mb
upward motion, which continues tonight. Main issue is that the
00Z NAM is rather dry in the lower levels, especially south, which
would delay the onset of any snow. However, the GFS and HRRR are
more moist in the lower levels, and begin the precipitation
earlier. The 06Z NAM is now more in line with the earlier onset of
snow like the GFS and HRRR.

As such will keep the Winter Weather Advisory in the Milwaukee
area at noon, even though mainly north areas may get in on the
earlier snow. Will add Walworth, Racine and Kenosha to the Winter
Weather Advisory starting at 6 pm for the new counties, and add
Jefferson, which will be added to the Milwaukee/Waukesha timing.

Short term guidance remains in agreement and fairly consistent in
bringing weak low pressure across southern WI this evening, with
snow tonight will moderate lift. Models showing potential for lake
enhancement starting late tonight.

Thinking 3 to mostly 5 inch snowfall likely in parts of northeast
into east, continued the Winter Weather Advisory and expanded it
south. Some 6 inch totals possible. The snowfall is expected to be
on the drier side, so it will be more susceptible to blowing and
drifting. Sustained winds of 15 to 20 mph with gusts up to 30 mph
are expected later tonight.

Sunday Through Monday Night...Forecast Confidence Is Medium.

Main 500 mb shortwave trough slides east southeast across the area
Sunday morning and early afternoon, before moving out of the area
later in the day. There is still enough upward vertical motion in
the low levels in the morning, along with a deep saturated
dendrite growth zone, to continue the higher end PoPs in the
eastern parts of the area.

Lake enhancement may linger into the middle morning hours, though
there remains some uncertainty as to how much onshore flow will
exist. Continued mention of blowing snow in the east for Sunday
morning as well, with the gusty north winds and relatively higher
snow to liquid ratios.

Drier air works into the area later Sunday into Sunday night, with
high pressure sliding by to the southwest of the region. A cold
night is expected Sunday night, with clearing skies. Lows should
be 4 below zero to 2 above zero, with wind chills of 10 to 20
below zero Sunday night into early Monday morning. Coldest values
will be in the far northern portions of the area.

Models are in better agreement with an area of 850 mb to 700 mb
frontogenesis response moving east through far northern Illinois,
clipping southern Wisconsin Monday afternoon and evening. Area
forecast soundings are showing a relatively deep layer of
saturation within the dendrite growth zone during this period.
Thus, snow to liquid ratios should be relatively high, around 20
to 1 or so.

Continued with likely PoPs for the southern portions of the area
for Monday afternoon and evening. It looks like a 2 to 3 inch
snowfall in the counties along the Illinois border, with lower
amounts to the north.

LONG TERM...

Tuesday Through Friday...Forecast Confidence Is Medium.

Models appear to keep most or all of the QPF associated with the
low pressure system, moving from the southern Plains into the mid
Atlantic states, to the southeast of the area Tuesday into
Tuesday night. The ECMWF continues to be the closest to the area.
For now, kept lower end PoPs in the south and southeast areas, but
may end up removing them if models remain dry. Temperatures
continue to remain below seasonal normals.

Kept PoPs in the forecast for the rest of the week, as the models
are showing disagreement with trends during this period. The GFS
and Canadian bring a cold front through the area Thursday or
Thursday evening, along with light QPF. The ECMWF is dry. Then,
perhaps a prolonged period of light snow may occur for Thursday
night into Friday, with lingering surface to 850 mb frontogenesis
response across the area. Below normal temperatures look to
linger as well.

AVIATION(09Z TAFS)...

A few flurries will remain possible early this morning,
especially northeast areas though only minimal impacts are
expected. Ceilings and vis should remain mainly VFR, with just
brief drops to MVFR possible through morning.

Light snow will be possible this afternoon and evening, with an
uptick in activity expected this evening, as a front moves
through the area. Light to perhaps moderate snow will then
continue behind the front into Sunday morning. Some lake
enhancement will be possible at Milwaukee and Kenosha during this
time.

Winds will be southwesterly early this morning, then will become
south southwest and be quite gusty through the day today, with a
few gusts to around 25 knots. Winds will then become northwesterly
late tonight, with gusts to near 30 knots as the front moves
through.

MARINE...

Small Craft Advisory now in effect from this morning into early
evening. At first due to gusty south to southwesterly winds and
building waves.

Another round of Small Craft Advisory level conditions is
expected from late tonight into Sunday evening, as gusty
northerly winds build high waves. Have issued a Small Craft
Advisory through Sunday for this, although a brief lull in the
winds is expected this evening, as a surface low moves across
southern Wisconsin.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from noon today to noon CST Sunday for
     WIZ047-051-052-058>060-064>066.

     Winter Weather Advisory from 6 PM this evening to noon CST
     Sunday for WIZ070>072.

LM...Small Craft Advisory from 9 AM this morning to 6 PM CST Sunday
     for LMZ643>646.

&&

Update...Hentz
Today/Tonight and Aviation/Marine...Hentz
Sunday THROUGH Friday...Wood
Hazardous weather outlook, Feb 3, 3:51 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
351 AM CST Sat Feb 3 2018

WIZ046-047-051-052-056>060-062>072-041000-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
351 AM CST Sat Feb 3 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Accumulating snowfall is anticipated starting around midday,
continuing tonight. 2 to 4 inches is expected by later tonight,
highest toward Sheboygan. The snow will cause hazardous driving
conditions. Patchy blowing snow is expected later tonight as well.

A Winter Weather Advisory has been posted for parts of east
central and all of southeast Wisconsin beginning this afternoon
and continuing tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Winter Weather Advisory continues until noon Sunday for
portions of east central and all of southeast Wisconsin. Total
snowfall of 3 to 5 inches is expected by early Sunday afternoon.

Wind chills of 10 below to 20 below zero are possible later
Sunday night into Monday morning.

Passing low pressure may bring several inches of snow to southern
Wisconsin Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports will
be appreciated this weekend.

LMZ643>646-041000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
351 AM CST Sat Feb 3 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect today and tonight. Gusty
southwest winds, with gusts up to 25 knots, are expected today.
Gusty north winds are then expected to develop later tonight.
Gusts to 30 knots are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Small Craft Advisory continues Sunday, for gusty northwest
winds and building waves.

Wood
www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather. Local standard time, as filed.

Winter Weather, Fond du Lac

When
February 3, 8:00 AM CST to February 4, 12:00 PM CST
Where
Fond du Lac forecast zone
Deaths
0 direct, 4 indirect
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Six to eight inches of snow accumulation. Four deaths from traffic accidents related to the snow covered roads.

Winter Weather, Green Lake

When
February 3, 8:00 AM CST to February 4, 11:00 AM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Five to seven inches of snow accumulation.

Winter Weather, Marquette

When
February 3, 8:00 AM CST to February 4, 11:00 AM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Four to six inches of snow accumulation.

Winter Weather, Sheboygan

When
February 3, 8:00 AM CST to February 4, 12:00 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Five to eight inches of snow accumulation.

Winter Weather, Dodge

When
February 3, 9:00 AM CST to February 4, 12:00 PM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Six to eight inches of snow accumulation.

Winter Weather, Ozaukee

When
February 3, 9:00 AM CST to February 4, 1:00 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Six to eight inches of snow accumulation.

Winter Weather, Sauk

When
February 3, 9:00 AM CST to February 4, 11:00 AM CST
Where
Sauk forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Four to five inches of snow accumulation. One death reported from a traffic accident related to the snow covered roads.

Winter Weather, Washington

When
February 3, 9:00 AM CST to February 4, 1:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Six to eight inches of snow accumulation.

Winter Weather, Columbia

When
February 3, 12:00 PM CST to February 4, 11:00 AM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Four to six inches of snow accumulation.

Winter Weather, Dane

When
February 3, 12:00 PM CST to February 4, 12:00 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Four to six inches of snow accumulation.

Winter Weather, Jefferson

When
February 3, 12:00 PM CST to February 4, 1:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Five to seven inches of snow accumulation.

Winter Weather, Milwaukee

When
February 3, 12:00 PM CST to February 4, 1:00 PM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Five to seven inches of snow accumulation.

Winter Weather, Waukesha

When
February 3, 12:00 PM CST to February 4, 1:00 PM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Six to eight inches of snow accumulation.

Winter Weather, Iowa

When
February 3, 2:00 PM CST to February 4, 11:00 AM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Two to four inches of snow accumulation.

Winter Weather, Green

When
February 3, 4:00 PM CST to February 4, 12:00 PM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

One to three inches of snow accumulation.

Winter Weather, Lafayette

When
February 3, 4:00 PM CST to February 4, 11:00 AM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

One to three inches of snow accumulation.

Winter Weather, Rock

When
February 3, 5:00 PM CST to February 4, 1:00 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Two to four inches of snow accumulation.

Winter Weather, Walworth

When
February 3, 5:00 PM CST to February 4, 8:00 PM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Two to six inches of snow accumulation.

Winter Weather, Kenosha

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Four to six inches of snow accumulation.

Winter Weather, Racine

When
February 3, 6:00 PM CST to February 4, 8:00 PM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Four to six inches of snow accumulation.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Fond du Lac2018-02-0327MaleVehicle/Towed TrailerIndirect
Winter Weather, Fond du Lac2018-02-0356MaleVehicle/Towed TrailerIndirect
Winter Weather, Fond du Lac2018-02-0377FemaleVehicle/Towed TrailerIndirect
Winter Weather, Fond du Lac2018-02-0334MaleVehicle/Towed TrailerIndirect
Winter Weather, Sauk2018-02-0354FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730122, 730125, 730130, 730136, 730121, 730132, 730135, 730138, 730119, 730120, 730127, 730131, 730139, 730126, 730123, 730129, 730134, 730137, 730128, 730133.